Alert archive / Idaho / Wind Advisories in 2018
Wind Advisory 7, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Mar 2, 2018, 5:33 AM MST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2018, 5:33 AM MST (12:33 UTC)
- Expired
- Mar 2, 2018, 9:27 AM MST
- In force
- 4 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
790 WWUS75 KPIH 021233 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 533 AM MST Fri Mar 2 2018 IDZ021-021800- /O.NEW.KPIH.WI.Y.0007.180302T1233Z-180302T1800Z/ Lower Snake River Plain- Including the city of Pocatello 533 AM MST Fri Mar 2 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect until 11 AM MST this morning. * IMPACTS/TIMING...Strong crosswinds likely on east/west roads will create difficult driving conditions. * WINDS...South at 25 mph with gusts to 45 mph. * LOCATIONS...Interstate 86 from Cold Water to Chubbuck, including Pocatello, American Falls, Aberdeen, Fort Hall and Blackfoot. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
116 WWUS75 KPIH 021627 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 927 AM MST Fri Mar 2 2018 IDZ021-021730- /O.CAN.KPIH.WI.Y.0007.000000T0000Z-180302T1800Z/ Lower Snake River Plain- Including the city of Pocatello 927 AM MST Fri Mar 2 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pocatello has cancelled the Wind Advisory. The cold front has moved through the Lower Snake river plain. The strong Southerly downslope winds have ended and shifted to a light to breezy Northerly wind. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 2, 3:09 AM MST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 2, 3:09 AM MST, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 309 AM MST Fri Mar 2 2018 .SHORT TERM...Friday through Sunday night. Watching a slow moving cold front march through central Idaho this morning. Quite a bit of snow has been falling along the front. Winter storm warning remains in effect for upper Snake Highlands into the central Idaho mountains. Debated upgrading the advisory around the Mackay area to a warning with an additional 4 inches possible there but decided to hold off since forecast amounts look less north of there. Additional snowfall amounts of 2 to 8 inches is possible along the stretch from Stanley to Bellevue with the higher amounts on the ridgetops. An additional 4 to 12 inches is likely for the upper Snake highlands with the heaviest amounts near the continental divide. A winter weather advisory remains in effect for the upper Snake Plain including Idaho Falls, Rexburg and INL where 2 to 5 inches of snow is likely today. Strong winds are creating significant blowing and drifting snow issues across the central Idaho mountains into the upper Snake highlands. Forecast snowfall amounts for the Pocatello area are problematic because of timing differences on the front. Think Poky will see at least an inch but could be more. Day shift may need to issue a winter weather advisory on the morning update for the Pocatello area. Expect the front to move through the Snake Plain and Magic Valley late this morning and early afternoon. However, models now show the front stalling out across the southeast highlands for the weekend. As a result, forecast snowfall amounts for the southeast highlands have increased substantially and the winter weather advisory for that area has been upgraded to a winter storm warning and extended into midday Sunday. The "good" news is it looks like the winds will simmer down tonight which should limit the blowing and drifting snow. Snowfall totals for the southeast highlands are generally in the 5 to 10 inch range between this afternoon and Saturday afternoon. Amounts will vary considerably depending upon where the front stalls. For example, current forecast has around 2 inches for Montpelier, but 7 inches in Soda and 5 inches in Preston. Also, potentially if the front slows down enough, could see 2 to 4 inches along the 15 corridor from Pocatello to Idaho Falls and Rexburg. Am holding off on winter weather advisories for these locations for the tonight and Saturday period because of high uncertainty of where the front will set up. On Sunday, a low pressure area will work its way north along the front into Wyoming which will drag the front through the rest of the area. But still could see an additional 1 to 4 inches across the southeast highlands and maybe an inch or two from Pocatello to Rexburg. Valle .LONG TERM...Monday through Friday. A Ridge of High Pressure is forecast to be in place across the region on Wednesday, with some weak inversions likely building into Valley locations that have Snow cover in place. The next weather System will arrive via the PacNW, and is slated to spread Snow Showers across the Sawtooths and and vicinity beginning late Thursday, with Snow Showers gradually spreading eastward across the Montana border/Island park region Thursday night with activity continuing into Friday. Model guidance then diverges late Friday into Saturday, with GFS/ECMWF digging a trough across SE Idaho, which allows for Snow Showers to overspread the remainder of the state. The Canadian maintains a much weaker system which results in Snow Showers remaining relegated to the Mountains. The GFS/ECMWF depiction of Snow Showers overspreading the State is favored due to favorable Ensemble support - and the forecast was trended towards the direction of increased Snow Shower potential. Temperatures are expected to gradually trend towards climatological averages through Friday, before falling back below due to the potential trough passage. AD/Valle && .AVIATION...Several Aviation issues to contend with through the period. First and foremost are the strong Southerly winds along the 'downslope corridor' from BYI to PIH, where winds have occasionally gusted over 50kts. Per high-resolution model guidance, these winds are forecast to gradually lessen in strength at BYI as we approach 15Z this morning, but continue through 18Z at PIH. The reduction in Wind Speeds will occur as a Cold Front passes eastward across the region. Behind the front, winds will shift southwesterly. MVFR/IFR conditions in Snow Showers will likely accompany the passage of the frontal boundary. The most likely window for this occurrence is around 15Z at BYI, and around 18Z at PIH and IDA. Occasional Snow Showers are then expected to settle into PIH towards 03Z and continue through the remainder of the forecast period. Confidence is low on anticipated CIG thresholds, and will be defendant on where the band of Snow ultimately sets up. At least MVFR CIGS will be possible. KSUN is expected to remain IFR for the most part (likely at/below airfield minimums) through 18Z before slowly improving. The rate of improvement will be dependent on the eventual wind shift from upvalley, which is expected to be coincident with the timing of improving conditions. MVFR to occasionally IFR conditions are not expected to arrive at KDIJ until the Cold Front approaches towards 19Z, with some improvement likely post-frontal after 21Z. AD/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST this morning for IDZ032. Winter Weather Advisory until 5 PM MST this afternoon for IDZ020. Winter Weather Advisory until 11 AM MST this morning for IDZ022>025. Winter Storm Warning from 11 AM this morning to 11 AM MST Sunday for IDZ022>025. Winter Storm Warning until 11 AM MST this morning for IDZ018-031. Winter Storm Warning until 11 PM MST this evening for IDZ019. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.